Probiotic supplements do not appear to prevent antibiotic-associated diarrhea (AAD) or diarrhea caused by Clostridium difficile in elderly patients.


AAD occurs most frequently in inpatients aged 65 years and older who are exposed to broad-spectrum antibiotics, and can be life-threatening when caused by C. difficile. Previous research has suggested that probiotic preparations might reduce the incidence of AAD, perhaps by restoring gut flora, or microbiome—the so-called “friendly bacteria”—disrupted by antibiotic use, according to a statement from The Lancet, in which this new study by Stephen J. Allen, MD, and fellow investigators appears. The earlier research was of variable quality and did not yield enough data for the reliable assessment of effectiveness.


Allen’s group conducted a multicenter efficacy trial involving inpatients aged 65 years and older who had been exposed to at least one oral or parenteral antibiotic. AAD, including C. difficile diarrhea (CDD), occurred in 10.8% of patients receiving a microbial preparation, and in 10.4% of patients receiving placebo. CDD was an uncommon cause of AAD, occurring in just 0.8% of patients in the microbial-preparation group and 1.2% in the placebo group. The frequency of serious adverse events was similar between the two sets of patients.